Labeling changes made for zafirlukast

Liver dysfunction tops the list

AstraZeneca in London has made a few changes in its post-marketing reports for zafirlukast (Accolate), a leukotriene receptor antagonist indicated for the prophylaxis and chronic treatment of asthma in adults and children 7 and older.

Based on reports of liver dysfunction associated with use of zafirlukast, AstraZeneca has made changes to the precautions section of drug labeling to include more specific recommendations for patient management, including:

• If liver dysfunction is suspected based upon clinical signs or symptoms, zafirlukast should be discontinued. Liver function tests (LFTs), ALT in particular, should be measured immediately and the patients should be managed accordingly.

• If LFTs are consistent with hepatic dysfunction, zafirlukast therapy should not be resumed.

• Patients in whom zafirlukast was withdrawn because of hepatic dysfunction, where no other attributable course is identified, should not be re-exposed to zafirlukast.

• Hepatic events have occurred predominantly in women.

Labeling also now reflects an increase in frequency of infections in zafirlukast-treated elderly patients compared with placebo-treated elderly patients. In addition, in an open-label, uncontrolled four-week trial of 3,759 asthma patients, elderly patients showed less improvement in efficacy measures and reported the lowest percentage of infection of all three age groups in the study.

The adverse reactions section of the labeling has been revised to include reports of arthralgia and myalgia associated with use of zafirlukast. Adverse events associated with zafirlukast can be directed to AstraZeneca at (302) 886-8000 or the Food and Drug Administration by phone at (800) FDA-1088 or fax at (800) FDA-0178.